Woman’s Depression and Mental Illness Symptoms Disappear After Getting Off the Pill

posted on February 4, 2019 by Mary Rose Somarriba, Editor Mary Rose Somarriba

“After I started taking the Pill . . . I became more and more depressed. At the time I didn’t blame it on the Pill. But I felt worse from day to day, I had more and more suicidal thoughts and even tried to commit suicide. Finally I ended up in a closed psychiatric ward.”

Natural Womanhood Fertility Awareness Based Methods FABM FAM NFP Birth Control Side Effects the pill depression anxiety suicide feel crazy symptoms

Jasmin, a 20-year-old woman, shared her story of devastating birth control side effects this past week in a news story titled “Depression and suicide: The dark side of the birth control pill” published at Germany’s public international broadcaster Deutsche Welle (DW).

Jasmin shares how she started taking the Pill at age 14 when her gynecologist prescribed it for period pain. But the depressive side effects of birth control took a toll on her. It took years of extreme depression, suicidal thoughts, and symptoms of mental illness before she discovered the real culprit—her contraceptive pill.

“I had mood swings all the time. I hurt myself. I had no real sense of self and didn’t know what to do with myself.”

For years, Jasmin’s birth control side effects were misinterpreted as different mental-health issues, for which she received diagnoses—until suddenly, her symptoms disappeared when she got off the Pill.

After having “eight out of nine borderline symptoms,” Jasmin admitted herself for in-patient therapy. When she arrived, “the therapist in charge asked me why I was there. She could not detect any symptoms at all. I also noticed that. It was during this time that I first thought that my condition could possibly be related to the Pill. I had stopped taking it during the two weeks of in-patient therapy because I didn’t want to think about swallowing a pill every day during this time.”

Her therapist sent her home, instructing her to take the Pill again to see if the side effects returned, and, if they did, to stop taking the Pill. “Not even a week later my mental state went downhill again,” Jasmin writes. “The mood swings returned, as did the depression and suicidal thoughts.”

Jasmin’s news story comes after a significant 2017 Danish study revealed a correlation between hormonal birth control and not only depression but suicide attempts and suicide deaths of young women. Also, Dr. Kelly Brogan has found startling evidence that some women even display symptoms of mental illness including psychosis (such as hearing voices) while on hormonal birth control, that would disappear once the women stopped taking it.

After Jasmin’s odyssey of birth control side effects, she told DW News: “I think it’s important not to trust doctors blindly. . . . There has to be sufficient information about possible side effects. How often have I heard that the Pill has no significant effect on your body? Of course it does! The Pill basically paralyzes your entire cycle. Meanwhile, I think it’s grossly negligent to intervene in the hormone balance in this way.”

No woman should have to experience birth control side effects like Jasmin did—costing her health, money, and years of her life not feeling herself.

We applaud Jasmin for sharing her story and hope more women like her will be informed of alternative, side-effect-free methods of family planning and hormone health management. Many women today are turning to Fertility Awareness-Based Methods as natural birth control, not to mention a provider of significant health data that can help diagnose and treat hormone issues that contraceptive drugs may have covered up.

Maybe You’re Not Crazy, Maybe You’re On the Pill

Study: Girls and Women Have Increased Suicide Risk on Hormonal Contraception

Posted by Mary Rose Somarriba, Editor Mary Rose Somarriba